Michigan, 2008

Hail in Michigan, June 21, 2008

June 21, 2008 · NWS APX · 8 events in 5 counties and zones

Thunderstorms developed on the afternoon of the 21st in Northeast Lower Michigan. Some of these storms became severe, producing marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed on the afternoon of the 21st in Northeast Lower Michigan. Some of these storms became severe, producing marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 21, 11:59 AM EST, 55 minutes earlier.

Area forecast discussion, Jun 21, 11:59 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1259 PM EDT SAT JUN 21 2008

.AVIATION...VFR CONDITIONS EXPECTED THROUGH SUNDAY MORNING...
POTENTIAL FOR BRIEF IFR PERIODS AROUND APN LATER THIS AFTERNOON AS
CONVECTION BUBBLES UP.

&&

.UPDATE... /ISSUED 1036 AM EDT SAT JUN 21 2008/

MORNING SYNOPSIS...12Z SURFACE ANALYSIS SHOWS A 1008MB SURFACE
LOW NORTH OF LAKE SUPERIOR...WITH A TROUGH EXTENDING SOUTH DOWN
THE LONG AXIS OF LAKE MICHIGAN INTO NORTHERN PORTIONS OF IL/ MO.
MAIN MID LEVEL VORTICITY CENTER OVER NORTHWEST ONTARIO...WATER
VAPOR IMAGERY AND UPSTREAM PROFILER DATA HINT AT A COUPLE SMALLER
VORTICITY MAXIMA ROTATING EAST/SOUTHEAST ACROSS SOUTHEAST MN AND
NORTHERN WI. LATTER WAVE HAS A BAND OF CLOUDS AND LEFTOVER SHOWERS
OVER SOUTHERN WI/NORTHERN IL/SOUTHERN LAKE MICHIGAN. ANOTHER WAVE
WAS SPINNING OVER FAR NORTHEAST LAKE SUPERIOR...WITH MID CLOUDS
AND RADAR RETURNS OVER EASTERN UPPER AND FAR NORTHERN LAKE HURON.

FOCUS FOR TODAY WILL BE ON LOW LEVEL TROUGHING AND VORTICITY CENTER
OVER NORTHERN WI...AS THOSE FEATURES WILL IMPACT THE FORECAST AREA
DURING PEAK HEATING.  12Z APX SOUNDING EXHIBITS STEEP LAPSE RATES
THROUGH A GOOD CHUNK OF THE TROPOSPHERE.  A SIMPLE MODIFICATION OF
THIS SOUNDING (MIXING THE TEMPERATURE CURVE THROUGH 800MB FOR A
PARCEL T/TD OF 76/53) YIELDS A MLCAPE VALUE AROUND 1400 J/KG.
KINEMATIC PROFILE NOT ALL THAT EXCITING WITH GENERALLY 20KTS OR LESS
BELOW 550MB AND JUST UNDER 20KTS 0-6KM SHEAR OFF THE HODOGRAPH.
THIS PROBABLY ISNT GOING TO CHANGE TO ANY GREAT DEGREE TODAY...SO
CONVECTION WILL BE POORLY ORGANIZED AND PULSEY FOR LACK OF A MORE
REFINED SCIENTIFIC TERM.  BUT INSTABILITY MAGNITUDE AND WET BULB
ZERO HEIGHTS IN THE 8500-9000 FOOT RANGE WILL SUPPORT SEVERE HAIL
POTENTIAL...AND STEEP LAPSE RATES AND DRY MID/UPPER LEVELS WOULD
SUGGEST DOWNBURST POTENTIAL AS WELL.  ONLY REAL QUESTION FOR THE
AFTERNOON IS COVERAGE OVER NORTHWEST LOWER.  PREVAILING WESTERLY
FLOW AND LAKE BREEZE COMPONENTS MAY KEEP THE IMMEDIATE LAKESHORE
DRY.  ANOTHER FACTOR IS SHORT WAVE OVER NORTHERN WI WHICH ROUGHLY
EXTRAPOLATES TO THE I-75 CORRIDOR AROUND 19Z...LEAVING NORTHWEST
LOWER IN SUBSIDENCE AREA IN ITS WAKE.  SO AT THE RISK OF GETTING
TOO CUTE...WILL TRIM POPS AWAY FROM THE BEACHES AND NEARSHORE WATERS
OF NORTHWEST LOWER...AS WELL AS AROUND WHITEFISH BAY IN CHIPPEWA
COUNTY.

JPB

PREV DISCUSSION... /ISSUED 353 AM EDT SAT JUN 21 2008/

03Z SURFACE RUC ANALYSIS AND IR/WV/RADAR IMAGERY SHOW NORTHERN
MICHIGAN CONTINUING TO LIE WITHIN NW FLOW ALOFT BETWEEN RELATIVELY
FLAT RIDGING OVER THE WESTERN UNITED STATES...AND TROUGHING OVER
THE EAST. WITHIN THIS NW FLOW...A MYRIAD OF SHORT WAVES ARE
PROGRESSING ACROSS THE GREAT LAKES THAT ARE TRIGGERING CONVECTION
AT THIS HOUR. ONE IMPULSE IS HEADING ACROSS SOUTHERN LAKE MICHIGAN
WITH A FEW THUNDERSTORMS AHEAD OF IT...PERHAPS GETTING A BOOST
FROM A SURFACE TROUGH THAT EXTENDS OVER EASTERN LAKE SUPERIOR TO
SW WISCONSIN. A FEW OTHER SHOWERS HAVE FIRED ALONG THIS TROUGH
OVER GREEN BAY AND EASTERN UPPER. FURTHER WEST...MORE POTENT
SHORTWAVE ACTIVITY IS DIVING ACROSS THE ARROWHEAD OF MN AND ALSO
WESTERN ONTARIO WITH SOME SEMBLANCE OF 850MB THETA-E RIDGING/
MOISTURE POOLING AHEAD OF IT. AS THESE FEATURES MOVE INTO NORTHERN
MICHIGAN...THUNDERSTORM POTENTIAL IS THE MAIN FORECAST CONCERN
OVER THE NEXT COUPLE DAYS.

TODAY...SURFACE TROUGH OVER WESTERN LAKE MICHIGAN WILL SLOWLY SHIFT
EAST DURING THE MORNING ACROSS THE CWA.  PER RADAR TRENDS...HARD NOT
TO ENVISION SOME VERY SPOTTY SHOWERS ALONG IT...WITH AN ISOLATED
RUMBLE OF THUNDER.  THEN...THE SHORTWAVE OVER THE ARROWHEAD OF MN
WILL MAKE A RUN TOWARDS NORTHERN MICHIGAN BY AFTERNOON...HELPING TO
PUSH ALONG THE 850MB THETA-E AXIS AT THE SAME TIME.  INCOMING
LARGE-SCALE FORCING/HEIGHT FALLS ALONG WITH INCREASED LOW-LEVEL
CONVERGENCE VIA WESTERLY SYNOPTIC FLOW BUTTING HEADS WITH LAKE HURON
LAKE BREEZE WILL SET THE STAGE FOR DEEP CONVECTION THIS AFTERNOON
EAST OF A LINE FROM LAKE CITY TO CHEBOYGAN.  HOW MUCH INSTABILITY
DEPENDS ON THE AMOUNT OF MIXING THAT TAKES PLACE THROUGH EARLY
AFTERNOON.  UPSTREAM DEW POINTS WITHIN THE H850 THETA-E AXIS FELL INTO
THE UPPER 40S TO LOWER 50S ACROSS SOUTHERN MN/WESTERN WI YESTERDAY
AFTERNOON...WHICH BELIEVE WILL IMPACT INSTABILITY ACROSS NW LOWER.
HOWEVER...BELIEVE MOISTURE POOLING ALONG THE LAKE BREEZE WILL HELP
MAINTAIN DEW POINTS IN THE MID 50S JUDGING BY TODAYS OBS. A 76/54
SURFACE PARCEL NEAR WEST BRANCH GENERATES ML CAPES AROUND 1000-1200
J/KG BY MID-AFTERNOON.  LESS INSTABILITY TO THE TUNE OF 500 J/KG
WILL BE FOUND ACROSS NW LOWER AND EASTERN UPPER. THEREFORE...BELIEVE
BEST THUNDERSTORM COVERAGE WILL RESIDE ACROSS NE LOWER WHERE BL
CONVERGENCE IS MAXIMIZED THIS AFTERNOON. FAIRLY UNIFORM WIND
FIELDS WITH 0-6KM BULK SHEAR VALUES AROUND 25KTS WILL LIMIT STORM
ORGANIZATION AND DAMAGING WIND POTENTIAL...BUT CANNOT RULE OUT
COIN SIZE HAIL THREAT.

TONIGHT...850MB THETA-E AXIS SLIDES EAST OF THE REGION...WHILE
SHORTWAVE TROUGH MOVES OVERHEAD.  LOOKING BACK UPSTREAM...SPOTTY
CONVECTION CONTINUED TO FIRE WITHIN THE MID-LEVEL COLD POOL WELL
INTO THE EVENING HOURS.  WILL KEEP HIGHEST CHANCE OF PRECIP OVER
AREAS ADJACENT TO SAGINAW BAY WHERE LAKE BREEZE CONVERGENCE AND ANY
COLD OUTFLOW BOUNDARIES WILL HAVE A BETTER PROBABILITY OF TRIGGERING
STORMS. BUT ELSEWHERE...COVERAGE MAY START OUT AS SCT (IF NOT WIDELY
SCT) EARLY IN THE EVENING...THEN DIMINISH TO ISOLATED AS SURFACE
BASED INSTABILITY DECREASES WITH LOSS OF HEATING.

SUNDAY AND SUNDAY NIGHT...SHORTWAVE OVER WESTERN ONTARIO SETTLES
OVER THE AREA WITH H500 TEMPS AROUND -19C.  SOME INDICATIONS OF A
SECONDARY SURFACE TROUGH...WHICH WILL PASS ACROSS EASTERN UPPER
DURING THE MORNING...AND NORTHERN LOWER DURING THE AFTERNOON...MAY
ACT TO TRIGGER SHOWERS AND STORMS...ESPECIALLY DURING THE AFTERNOON
WHEN PEAK HEATING OCCURS AND ADDITIONAL CONVERGENCE IS PRESENT VIA
LAKE BREEZE.  NOT QUITE AS MUCH INSTABILITY WILL BE AVAILABLE TO
WORK WITH DUE TO COOLER TEMPS AND LOWER H850 DEW POINTS...BUT
MODIFYING A SOUNDING FOR NE LOWER GIVES ML CAPES BETWEEN 600-800
J/KG.  0-6KM BULK SHEAR IS ONLY 10KTS...SO AGAIN WE ARE LOOKING AT
PULSEY...MARGINAL HAIL THREAT STORMS.  WILL CONTINUE TO ADVERTISE
GREATER CHANCE OF PRECIP IN THE AFTERNOON...AND IN THE VICINITY OF
NE LOWER.  ANY STORMS HAVE POTENTIAL TO LINGER INTO THE EVENING
BEFORE INSTABILITY DIMINISHES ONCE AGAIN.  FULL BLOWN LARGE-SCALE
TROUGH WILL BEGIN TO PULL AWAY OVERNIGHT AND NOT TOTALLY CONFIDENT
THAT A DRY FORECAST IS THE WAY TO GO WITH THE COLD POOL VERY CLOSE
BY...BUT WILL LET A DRY FORECAST RIDE AND SEE HOW IT PANS OUT.

MPC

MONDAY THRU WEDNESDAY...HIGH PRESSURE WILL BUILD INTO THE WRN GREAT
LAKES...PROVIDING MAINLY DRY WEATHER AND NEARLY NORMAL TEMPERATURES
FOR THE FIRST HALF OF NEXT WORKWEEK. A WEAK DISTURBANCE WILL SLIDE
SOUTH OF OUR REGION ON WEDNESDAY...WITH JUST ENOUGH LIFT...
INSTABILITY AND MOISTURE DEVELOPING ACROSS NRN LOWER MICHIGAN ALONG
THE NRN EDGE OF THIS SYSTEM FOR A MINIMAL CHANCE OF SHRA/TSRA.
CURRENT GRIDS ARE HANDLING THIS SCENARIO WELL. EXPECT HIGH TEMPS IN
THE 70S AND LOWS IN THE UPPER 40S TO MID 50S ALL THREE DAYS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 21, 10:07 AM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1107 AM EDT SAT JUN 21 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
221000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1107 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AFTER 2 PM
ACROSS EASTERN UPPER AND PORTIONS OF NORTHERN LOWER MICHIGAN ALONG
AND EAST OF US-131.  SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS IN EXCESS
OF 45 MPH.  THE THREAT FOR THUNDERSTORMS IS EXPECTED TO WIND DOWN BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY INTO SUNDAY
EVENING ACROSS ALL OF NORTHERN MICHIGAN. AN ISOLATED THUNDERSTORM
MAY PRODUCE LARGE HAIL UP TO PENNY SIZE.

THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

JPB

The radar

The NCL Michigan radar (KAPX), 58 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Roscommon

When
June 21, 12:54 PM EST
Where
Roscommon County, 4 mi NE of (Htl)houghton Lake A
Measured
0.75 in hail
Reported by
Public
Coordinates
44.391, -84.613

Hail, Oscoda

When
June 21, 1:10 PM EST
Where
Oscoda County, Comins
Measured
0.75 in hail
Reported by
Public
Coordinates
44.800, -84.050

Hail, Oscoda

When
June 21, 1:50 PM EST
Where
Oscoda County, 1.97 mi E of Luzerne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.620, -84.230

Hail, Alcona

When
June 21, 2:38 PM EST
Where
Alcona County, Lincoln
Measured
0.75 in hail
Reported by
Public
Coordinates
44.680, -83.400

Hail, Alcona

When
June 21, 2:48 PM EST
Where
Alcona County, 1.18 mi NNW of Harrisville
Measured
0.75 in hail
Reported by
Public
Coordinates
44.686, -83.287

Hail, Ogemaw

When
June 21, 4:19 PM EST
Where
Ogemaw County, 6.24 mi S of South Branch Arpt
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
44.380, -83.910

Hail, Iosco

When
June 21, 4:30 PM EST
Where
Iosco County, Tawas City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.270, -83.520

Hail, Roscommon

When
June 21, 4:48 PM EST
Where
Roscommon County, 2.94 mi SSW of St Helen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.330, -84.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117072, 117075, 117076, 117077, 117078, 117081, 117083, 117084.